Published online May 27, 2020. doi: 10.4254/wjh.v12.i5.207
Peer-review started: December 18, 2019
First decision: January 5, 2020
Revised: March 26, 2020
Accepted: May 5, 2020
Article in press: May 5, 2020
Published online: May 27, 2020
Drug-induced liver injury (DILI) is a continuously evolving theme especially with the availability of over the counter medications and herbal/dietary supplements (HDS). The annual expenditure in the United States of hepatitis alone is 23 billion dollars and 11% of all cases of acute liver failure are related to DILI. These statistics alone highlight the importance of reporting the course of DILI cases and new confirmed cases with complete clinicopathological correlation. We believe these findings will be of interest to the readers of your journal.
The main idea behind this study is to continuously report previously unreported but proven cases of DILI/HDS and their patterns of injury for hepatologists and pathologists to consider while dealing with such cases.
The purpose of this study was to report our experience on the clinical-pathological findings including patterns of hepatic injury and its severity caused by drugs and HDS identified in our tertiary care center during the last five years.
A retrospective review of clinically proven cases of DILI/HDS who presented to our institution from January 1, 2013 to December 31, 2017 was performed. Slides were reviewed for histopathological patterns of injury and correlated with the causative agent. Out of 600 patients presenting with unexplained rise in liver enzymes undergoing biopsy, 107 were suspected to have DILI/HDS. Of these, 53 had a directly linked exposure to drug/herbal supplements. Fifteen patients were excluded for concurrent known liver disease.
Thirty-eight cases of DILI/HDS with a male:female of 1:1.5 and mean age of 51 ± 3 years were identified. DILI was identified in 84.2% cases while HDS injury in 15.8%. Acute hepatitis (42.1%) was the most common pattern of injury while granulomatous hepatitis (2.6%) was the least common. We found one case of acute-cholestasis due to rivaroxaban and two cases of cholestatic-hepatitis due to rizatriptan and trimethobenzamide-hydrochloride that, to the best of our knowledge, have not been previously reported. One case of steatohepatitis due to trimethoprim-sulfamethoxazole and three unusual cases of cholestatic-hepatitis with bile duct injury and steatosis due to dronedarone, C4-extreme and hydroxycut, were also seen. Of our cohort, 81.6% of the patients fared well with discontinuation of drug and 18.4% underwent transplant; of which 42.9% were deceased.
We report our experience on the hepatic injury caused by drugs and herbals at a tertiary care center including clinical findings, histopathological patterns of injury and clinical outcomes caused by these agents. In particular, we report on a few previously unreported/rarely observed clinical findings and histopathological patterns of hepatic injury caused by specific drugs and herbals. This implies that reporting of newer drugs/HDS and their related injury is important in this constantly changing era of medicine. Despite using a large cohort, we report only the proven cases of DILI/HDS increasing the impact of this study on clinical practice.
This study highlights a topic that has been addressed several times in the past but with the upcoming drugs/herbals it is important to continually work as a team of clinician and pathologist and report newer cases. Future prospective studies might reassure our findings further since these haven’t been reviewed in the past 10 years.